Alert archive / South Carolina / Heat Advisories in 2005

Heat Advisory 6, NWS Columbia, SC

August 19, 200516 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this heat advisory at Aug 19, 2005, 2:52 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Aug 20, 2005, 2:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 2:52 PM EDT (18:52 UTC)
In effect from
Aug 20, 2005, 2:00 PM EDT
Expired
Aug 20, 2005, 7:00 PM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Aug 19, 2:34 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 19, 2:34 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT FRI AUG 19 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
UPPER RIDGE CENTERED TO OUR WEST TO STRENGTHEN AND BUILD
EAST...RESULTING IN WARM TEMPS AND LIMITED CONVECTION OVER THE
WEEKEND. WILL UNDERCUT MODEL GUIDANCE ON MAX TEMPS A LITTLE DUE TO
THEIR HISTORY OF BEING A LITTLE TOO WARM THIS SEASON.
HOWEVER...TEMPS SHOULD STILL REACH THE MID 90S...AND WITH DEWPOINTS
IN THE LOWER 70S OR HIGHER...HEAT INDEX VALUES ARE EXPECTED TO
REACH 105 FOR THREE HOURS OR MORE. WILL ISSUE A HEAT ADVISORY FOR
THE ENTIRE FORECAST AREA FOR SATURDAY AFTERNOON. ONE WILL LIKELY
BE REQUIRED FOR SUNDAY AFTERNOON AS WELL. UPPER ENERGY TO MOVE
THROUGH THE MIDWEST AND MID ATLANTIC MONDAY...WHILE THE UPPER HIGH
WEAKENS AND SHIFTS WEST. LOWERING UPPER HEIGHTS FOR OUR REGION
WITH FRONT APPROACHING SUNDAY NIGHT...AND MOVING THROUGH MONDAY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
FRONT SHIFTS TO THE COAST LATE MONDAY/TUESDAY. UPPER RIDGE WILL
BEGIN TO STRENGTHEN OVERHEAD...AND SURFACE HIGH BUILDS EAST INTO
THE GREAT LAKES AND NEW ENGLAND REGIONS. THIS APPEARS TO HOLD THE
FRONT NEARLY STATIONARY NEAR OR JUST SOUTH OF OUR FORECAST AREA.
WEAK ISENTROPIC LIFT TO DEVELOP...AND WITH FRONT IN THE VICINITY...
APPEARS CHANCE POPS WITH COOLER TEMPS THROUGHOUT MOST OF THE
PERIOD.

&&

.AVIATION...
DRIER AIR ENTERING THE AREA AS WV IMAGERY SHOWS DRYING FROM THE
NORTH. THIS SHOULD LIMIT A LOT OF THE CONVECTION. JUST ISOLATED TO
WIDELY SCATTERED ACTIVITY LATE THIS AFTERNOON AND THIS EVENING.
AIRMASS MODERATELY UNSTABLE THIS AFTERNOON WITH LIS -4/-5 AND
CAPES 2000-3000. FREEZING LEVEL IS HIGH AT 16 THOUSAND FEET AND H5
TEMP -3C. SO SOME THUNDERSTORMS STILL POSSIBLE. BUT HAIL UNLIKELY.
WITH MID LEVEL DRY AIR THERE COULD BE SOME DOWNBURSTS. HOWEVER...
WE MAY NOT GET ANY THUNDERSTORMS. ANYWAY...LIGHT WINDS TONIGHT AND
MORE PATCHY FOG NEAR SUNRISE SATURDAY WITH VSBYS AROUND 3 MILES.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY SATURDAY AFTERNOON ALL ZONES.
GA...HEAT ADVISORY SATURDAY AFTERNOON ALL ZONES.

&&

31/31/07
Hazardous weather outlook, Aug 19, 4:08 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT FRI AUG 19 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
408 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS WILL BE SCATTERED THIS AFTERNOON AND EVENING.
LOCALLY STRONG STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...
FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:43 PM EDTSevere Thunderstorm WarningCAESaluda25 min

Nearby

Heat Advisories in South Carolina, 2005Heat Advisories in Georgia, 2005Every heat advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.